Lightning, Morris
- When
- May 13, 5:15 PM EST
- Where
- Morris County, Hanover
- Property damage
- $250,000
- Reported by
- NEWSPAPER
- Coordinates
- 40.862, -74.544 (the zone’s center; the record gives no point)
A Ridgedale Avenue home in Hanover Township was severely damaged in a fire that was caused by a lightning strike. Lightning initially struck the telephone wire and then hit the home where it started the fire.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A Ridgedale Avenue home in Hanover Township was severely damaged in a fire that was caused by a lightning strike. Lightning initially struck the telephone wire and then hit the home where it started the fire. Many wires were sparking from the telephone pole. It was believed the high volume of the fire was due to the vinyl siding and the age of the home (built in the 1920s). A dog perished in the blaze and two fire fighters were injured fighting the fire. The house was no longer habitable and the residents were staying with family.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 13, 2:50 PM EST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
350 PM EDT SAT MAY 13 2006
.OVERVIEW...
THE BI-PRODUCT OF THE DEEP LOW IN THE SOUTHERN GREAT LAKES IS AN
ENORMOUS COUNTER CLOCKWISE FLOW OVER THE EASTERN U.S. THIS IS
CAUSING MOISTURE TO STREAM NE FROM THE GULF AND SOUTH AND SOUTHEAST
OFF THE ATLANTIC. GIVEN THE DIFFERENCES IN THE TERRAIN FROM THE
APPALACHIANS AND THE COASTAL PLAIN...SEVERAL BOUNDARIES HAVE FORMED
EAST OF THE LOW AND MIXED WITH INJECTIONS OF SUNSHINE...CONVECTION
HAS FIRED UP TO OUR WEST. THE AIR ADVECTING IN FROM THE ATLANTIC HAS
BEEN STABLE BY COMPARISON WITH A SHALLOW LAYER OF CLOUDS AND FOG
THAT COVERED THE COASTAL WATERS. AS OF RELEASE TIME...THE FOG HAS
ALL BUT DISSIPATED BUT WILL RETURN OVERNIGHT.
&&
.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
THERE MAY BE A RAY OF HOPE FOR PART OF MOTHERS DAY WEATHERWISE. THE
STABLE BOUNDARY THAT EXISTS ALONG THE COAST TODAY MAY ACTUALLY
EXTEND FARTHER INLAND ON SUNDAY. AFTER A FEW SHOWERS OR A PSBLY TSTM
TONIGHT...SKIES CLEAR AND FOG FORMS AND LAST UNTIL SUNUP. MAY BE
JUICY ENOUGH FOR SOME DRIZZLE FOR A FEW HOURS. THEN THE FOG/CLDS
BREAK AND STABLE CONDITIONS DOMINATE A GOOD PART OF THE CFA UNTIL
SOMETIME IN MID AND LATE AFTERNOON...AND THAT MAY BE ON THE ORDER OF
SLIGHT TO JUST CHC OF PCPN UNTIL AFTER SUNDOWN. THEN BETTER CHANCE
OF PCPN SUNDAY NIGHT AND INTO MONDAY. THE UPPER LOW LUMBERS ALONG TO
THE NORTHEAST ONLY REACHING NW PA TUE NIGHT. TEMPERATURE GUID IS ALL
OVER THE PLACE AND SKIES/PCPN DEPENDENT WHICH ALSO WILL BE ALL OVER
THE PLACE. OTHERWISE...THIS WEATHER IS GOOD FOR CURRENT WATER
CONCERNS. THE OTHER CONCERN IS WELL DOWN THE ROAD AFTER THE SECOND
UPPER LOW OVER THE UPPER GREAT LAKES NEXT SATURDAY. GETTING INTO
MIDDLE OF MAY AND 850MB TEMP DROPS TO 0 DEG C NEXT WEEKEND.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
MONDAY REMAINS THE BEST DAY FOR WIDESPREAD PRECIPITATION AS THE LOW
LEVEL JET IS FORECAST TO INTENSIFY AS IT LIFTS NORTHWARD THROUGH
PENNSYLVANIA AND EXIT REGION OF THE 250MB JET WILL BE ACROSS THE
SOUTHERN PART OF OUR CWA. BEYOND MONDAY WITH THE EASTERN HALF OF THE
COUNTRY IN THE TROF, PLENTY OF POPS ARE IN THE FORECAST. THE PROBLEM
IS THE FORECAST WILL LOOK MORE PESSIMISTIC THAN REALITY. EVEN THOUGH
WE MENTION POPS IN EVERY PERIOD FOR SOME ZONES, FOR THE MOST PART
WERE ONLY TALKING ABOUT CHC.
&&
.AVIATION...
VFR CONDITIONS ARE EXTANT ACROSS THE TAF SITES TO START, WITH
EMBEDDED CONVECTION OVER UPSLOPE AREAS INCLUDING THE PHILADELPHIA
METROPOLITAN AREA AT MID AND LATE AFTERNOON. DIURNAL EFFECTS SHOULD
HELP THIS ACTIVITY, CONCENTRATED OVER FAR EASTERN PENNSYLVANIA, TO
DIMINISH THIS EVENING. THEN, THE FOG THAT HAS DISSIPATED OVER THE
COASTAL WATERS THIS AFTERNOON SHOULD RETURN AS THE ONSHORE FLOW
PERSISTS NORTH OF THE WARM FRONT TO OUR SOUTH. WE LOOK FOR
VISIBILITIES TO DROP TO MARGINAL VFR AND OCCASIONALLY IFR LATER
TONIGHT AS TEMPERATURES COOL AND ONSHORE FLOW BRINGS IN ADDITIONAL
MOISTURE. STATISTICAL GUIDANCE IS NOT QUITE IN AGREEMENT ON
CEILINGS, BUT WE LOWERED THEM TO IFR AT MOST PLACES, AT LEAST IN A
TEMPO GROUP. THEN, AT LEAST SCATTERED SHOWERS AND THUNDERSTORMS
SHOULD ONCE AGAIN FORM AS THE AIRMASS REMAINS MOIST AND SOMEWHAT
UNSTABLE, WITH A BETTER ORGANIZED PRECIPITATION EVENT HEADING IN
FOR SUNDAY NIGHT, WHICH IS WELL BEYOND THE TAF VALID PERIOD.
&&
.MARINE...
WELL BE STARTING OFF WITH NO SMALL CRAFT ADVISORY FOR THE COASTAL
WATERS, BUT AS SEAS GRADUALLY INCREASE SUNDAY MORNING IN THE
SOMEWHAT INCREASED ONSHORE FLOW, WE WILL ISSUE A SMALL CRAFT
ADVISORY FOR SEAS STARTING AT 18Z SUNDAY AND CONTINUING THROUGH 09Z
TUESDAY. THIS MATCHES UP WITH THE WAVEWATCH OUTPUT. THEN, FAIRLY
BENIGN CONDITIONS ENSUE, AS THE WINDS BECOME MORE SOUTHWESTERLY AND
THEN WESTERLY THROUGH THE REMAINDER OF THE PERIOD.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR ANZ450>455 FROM 2
PM SUNDAY TO 5 AM TUESDAY.
&&
OVERVIEW/SHORT TERM...EBERWINE
LONG TERM...OKRUZDLO/OGIGI
AVIATION/MARINE...HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 323 AM EDT SAT MAY 13 2006 ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001- 007>010-012>027-PAZ054-055-060>062-067>071-141000- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON- SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND- ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH- NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 323 AM EDT SAT MAY 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. TFG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1257 PM EDT SAT MAY 13 2006 PAZ060-061-067-068-131815- BERKS-LEHIGH-CHESTER-MONTGOMERY- INCLUDING THE CITIES OF...READING...ALLENTOWN...WEST CHESTER... NORRISTOWN 1257 PM EDT SAT MAY 13 2006 ...STRONG THUNDERSTORMS MOVING THROUGH EARLY THIS AFTERNOON... AT 1255 PM, NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO TRACK A CLUSTER OF STRONG THUNDERSTORMS IN BERKS COUNTY. THESE STORMS CONTINUE TO BUILD BACK TOWARD THE POTTSTOWN AREA IN NORTHWESTERN MONTGOMERY COUNTY, WITH ADDITIONAL ACTIVITY DEVELOPING ACROSS PARTS OF CHESTER COUNTY. THESE SHOWERS AND THUNDERSTORMS ARE MOVING TO THE NORTH AT 20 MPH. A TRAINED WEATHER SPOTTER REPORTED PEA SIZE HAIL EARLIER NEAR THE BOYERTOWN AREA IN BERKS COUNTY. DUE TO THE STORMS DEVELOPING OVER THE SAME AREAS IN EASTERN BERKS COUNTY, HEAVY RAINFALL RATES ARE BEING PRODUCED. SOME AREAS OF POSSIBLE CONCERN INCLUDE THE OYSTERVILLE CREEK, MANTAWNY CREEK, AND IRONSTONE CREEK AREAS. THIS INCLUDES LOCATIONS BETWEEN INTERSTATES 78 AND 76. USE CAUTION WHILE TRAVELING AS PONDING OF WATER IS QUITE POSSIBLE DURING HEAVY RAINFALL. IN ADDITION, EXPECT DANGEROUS CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS, MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR THE LATEST UPDATES ON THESE STORMS. GORSE
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
131 PM EDT SAT MAY 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM HAIL 4 NW BOYERTOWN 40.37N 75.69W
05/13/2006 E0.25 INCH BERKS PA TRAINED SPOTTER
PEA SIZE HAIL REPORTED NEAR BOYERTOWN.
0120 PM HAIL MULLICA HILL 39.74N 75.22W
05/13/2006 E0.25 INCH GLOUCESTER NJ EMERGENCY MNGR
PEA SIZE HAIL REPORTED IN MULLICA HILL.
0125 PM HEAVY RAIN 4 NW BOYERTOWN 40.37N 75.69W
05/13/2006 M1.82 INCH BERKS PA TRAINED SPOTTER
1.82 INCHES OF RAIN FROM A THUNDERSTORM NEAR BOYERTOWN.
&&
GORSESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 212 PM EDT SAT MAY 13 2006 NJZ016-017-131930- SALEM-GLOUCESTER- INCLUDING THE CITIES OF...PENNSVILLE...GLASSBORO 212 PM EDT SAT MAY 13 2006 A THUNDERSTORM HAS FORMED NEAR THE NORTHERN SALEM AND NORTHWEST GLOUCESTER COUNTY BORDER IN NEW JERSEY. NATIONAL WEATHER SERVICE RADAR INDICATED THAT SMALL HAIL AND VERY HEAVY RAINS MAY ACCOMPANY THIS THUNDERSTORM DURING THE NEXT HOUR AS IT MOVES SLOWLY TO THE NORTHWEST. IN ADDITION, EXPECT DANGEROUS CLOUD TO GROUND LIGHTNING. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTING THREATENS, MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR THE LATEST UPDATES. RNS
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
238 PM EDT SAT MAY 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM HAIL 4 NW BOYERTOWN 40.37N 75.69W
05/13/2006 E0.25 INCH BERKS PA TRAINED SPOTTER
PEA SIZE HAIL REPORTED NEAR BOYERTOWN.
0120 PM HAIL MULLICA HILL 39.74N 75.22W
05/13/2006 E0.25 INCH GLOUCESTER NJ EMERGENCY MNGR
PEA SIZE HAIL REPORTED IN MULLICA HILL.
0125 PM HEAVY RAIN 4 NW BOYERTOWN 40.37N 75.69W
05/13/2006 M1.82 INCH BERKS PA TRAINED SPOTTER
1.82 INCHES OF RAIN FROM A THUNDERSTORM NEAR BOYERTOWN.
0220 PM HAIL ALLENTOWN 40.60N 75.48W
05/13/2006 E0.25 INCH LEHIGH PA TRAINED SPOTTER
PEA SIZE HAIL REPORTED IN ALLENTOWN.
0230 PM HAIL WARMINSTER HEIGHTS 40.19N 75.08W
05/13/2006 E0.25 INCH BUCKS PA TRAINED SPOTTER
PEA SIZE HAIL REPORTED IN WARMINSTER. TRAINED SPOTTER
INDICATED THE HAIL WAS COVERING THEIR DECK.
&&
GORSEPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
408 PM EDT SAT MAY 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM HAIL 4 NW BOYERTOWN 40.37N 75.69W
05/13/2006 E0.25 INCH BERKS PA TRAINED SPOTTER
PEA SIZE HAIL REPORTED NEAR BOYERTOWN.
0120 PM HAIL MULLICA HILL 39.74N 75.22W
05/13/2006 E0.25 INCH GLOUCESTER NJ EMERGENCY MNGR
PEA SIZE HAIL REPORTED IN MULLICA HILL.
0125 PM HEAVY RAIN 4 NW BOYERTOWN 40.37N 75.69W
05/13/2006 M1.82 INCH BERKS PA TRAINED SPOTTER
1.82 INCHES OF RAIN FROM A THUNDERSTORM NEAR BOYERTOWN.
0200 PM HAIL PHILADELPHIA 40.01N 75.13W
05/13/2006 E0.25 INCH PHILADELPHIA PA PUBLIC
PEA SIZE HAIL REPORTED IN NORTHEAST PHILADELPHIA.
0220 PM HAIL ALLENTOWN 40.60N 75.48W
05/13/2006 E0.25 INCH LEHIGH PA TRAINED SPOTTER
PEA SIZE HAIL REPORTED IN ALLENTOWN.
0230 PM HAIL WARMINSTER HEIGHTS 40.19N 75.08W
05/13/2006 E0.25 INCH BUCKS PA TRAINED SPOTTER
PEA SIZE HAIL REPORTED IN WARMINSTER. TRAINED SPOTTER
INDICATED THE HAIL WAS COVERING THEIR DECK.
0250 PM HAIL 6 W PHOENIXVILLE 40.14N 75.63W
05/13/2006 E0.25 INCH CHESTER PA TRAINED SPOTTER
PEA SIZE HAIL REPORTED IN BIRCHRUNVILLE.
0255 PM HAIL 3 SSE BIRDSBORO 40.22N 75.79W
05/13/2006 E0.25 INCH BERKS PA EMERGENCY MNGR
PEA SIZE HAIL REPORTED IN UNION TOWNSHIP.
0300 PM HAIL GILBERTSVILLE 40.32N 75.61W
05/13/2006 E0.50 INCH MONTGOMERY PA TRAINED SPOTTER
MARBLE TO DIME SIZE HAIL REPORTED IN GILBERTVILLE.
0300 PM FLOOD FLEETWOOD 40.46N 75.82W
05/13/2006 BERKS PA TRAINED SPOTTER
URBAN AND SMALL STREAM FLOODING REPORTED ACROSS THE
EASTERN PART OF BERKS COUNTY.
0312 PM HAIL 1 S RIDLEY PARK 39.86N 75.33W
05/13/2006 E0.50 INCH DELAWARE PA TRAINED SPOTTER
MARBLE TO DIME SIZE HAIL REPORTED IN TINICUM TOWNSHIP,
NEAR INTERSTATE 95 AND CHESTER AVENUE.
0320 PM HAIL 6 SSW POCONO PINES 41.04N 75.50W
05/13/2006 E0.25 INCH MONROE PA TRAINED SPOTTER
PEA SIZE HAIL AND HEAVY RAIN REPORTED AT THE POCONO
SPEEDWAY.
0340 PM HAIL 2 W CHESTER HEIGHTS 39.89N 75.51W
05/13/2006 E0.25 INCH DELAWARE PA TRAINED SPOTTER
PEA SIZE HAIL AND HEAVY RAIN REPORTED IN CONCORD
TOWNSHIP.
&&
GORSESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 540 PM EDT SAT MAY 13 2006 NJZ007-009-PAZ054-055-060>062-067>069-140000- WARREN-HUNTERDON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-CHESTER- MONTGOMERY-BUCKS- INCLUDING THE CITIES OF...WASHINGTON...FLEMINGTON...JIM THORPE... STROUDSBURG...READING...ALLENTOWN...BETHLEHEM...EASTON... WEST CHESTER...NORRISTOWN...DOYLESTOWN 540 PM EDT SAT MAY 13 2006 SCATTERED SHOWERS AND THUNDERSTORMS WILL GRADUALLY DIMINISH THIS EVENING. HOWEVER, UNTIL THEY DO, ANY THUNDERSTORMS COULD CONTAIN SMALL PEA SIZE HAIL AND BRIEF HEAVY RAIN. THE SHOWERS AND THUNDERSTORMS WERE MOST WIDESPREAD OVER THE LEHIGH VALLEY AND THE POCONOS IN PENNSYLVANIA. RNS
The Philadelphia radar (KDIX), 102 km away, was scanning. The volume nearest the first event began at 22:14 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2006Every state in 2006This day in weather historyWarnings in New Jersey, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507016.